Alert archive / Colorado / Winter Storm Watches in 2019

Winter Storm Watch 7, NWS Pueblo, CO

February 28, 20194 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Feb 28, 2019, 3:01 PM MST for 4 counties in Colorado. It took effect at Mar 2, 2019, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 28, 2019, 3:01 PM MST (22:01 UTC)
In effect from
Mar 2, 2019, 11:00 AM MST
Expired
Mar 1, 2019, 3:55 AM MST
In force
Issued by
NWS Pueblo, CO

Counties Conejos County, CO, Mineral County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 218 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.0 hours before the alert went out and 374 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1958 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Feb 28, 10:54 AM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Feb 28, 10:54 AM MST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1054 AM MST Thu Feb 28 2019

.SHORT TERM...(Today and tonight)
Issued at 423 AM MST Thu Feb 28 2019

Currently...cold conditions have spread across much of Southern
Colorado early this morning.  Temperatures range from the upper 40s
at Walsenburg, to single digits out in Lamar.  Locations over the
mountains and along the lee slopes of the Eastern Mountains where
winds are westerly have the warmest temperatures, where much of the
Eastern Plains has light easterlies.  Satellite imagery shows patchy
fog across the Plains this morning.

Today...starting to see the leading edge of upper level energy
embedded in the zonal westerly flow aloft move into western
Colorado.  This should allow for decent mixing this afternoon
helping to warm temperatures into the upper 50s to near 60 along the
I-25 corridor, while lower 40s are expected near the Kansas border.
Mixing should also allow winds to shift more westerly through the
morning hours, spreading east across the Plains into this afternoon
helping to scour out the cold air.  Periods of light to moderate
snow are expected over the Central Mountains through this afternoon
with only minor accumulations expected.  Otherwise dry conditions
are expected to prevail across the region.

Tonight...continued embedded energy in the westerly flow aloft will
impact the region through tonight.  It appears there could be the
potential for strong gusty winds after midnight for the higher
elevations, down into the lee slopes west of I-25.  Not necessarily
anticipating downslope winds, but gusts nearing 50 mph may be
possible into Friday morning.  This will need to be monitored.
Stronger winds will also play a role in overnight lows, with
temperatures staying warm along the lee slopes with 40s overnight,
while 20s are expected across much of the Plains.  Snow will also
increase through the overnight hours along the Continental Divide.
Periods of light to moderate snow are expected over the San Juan and
La Garita ranges, while heavier snow is possible over the Central
Mountains.  Snow accumulations of 1 to 4 inches are possible over
the Central Mountains.  Mozley

.LONG TERM...(Friday through Wednesday)
Issued at 423 AM MST Thu Feb 28 2019

Friday through Saturday Morning:

For the beginning of the long term period (starting Friday at 5AM),
the synoptic overview has zonal upper flow over the southwest and a
polar low propagating southeasterly from Saskatchewan towards the
Manitoba. During this time period snow will continue to fall over
the Sawatch Mountains and everywhere else will remain dry for
Friday. There will be gusty west to southwesterly winds along the I-
25 corridor Friday afternoon, which will cause warm temperatures and
low relative humidity values, and therefore near critical fire
weather conditions. The RH values are still too high for a Red Flag
Warning, but locally strong gusts will likely cause short periods of
Red Flag conditions.

Later on in the afternoon the polar low to the north will begin to
affect the region by advecting a shallow cold air over the eastern
plains. The shallow cold air should be cold enough to reach the
point of saturation, therefore fog development seems likely during
the overnight hours. The easterly component of the wind indicates
upslope flow, therefore CCN development should occur, and therefore
some freezing drizzle / very light snow is possible. One outcome to
note is the power plant induced snowfall that occurs over Pueblo and
Colorado Springs seems likely once again. The fog and drizzle should
dissipate by the mid morning hours.

Saturday and Sunday:

A weak shortwave trough will propagate from west to east during this
time period, which will bring mountains snow and the potential for
snow over the eastern plains. The polar low will be over Manitoba
and Ontario at this point in time, continuing to bring cold air and
easterly flow over the region. The combination of the upper level
trough passage and the surface easterly upslope flow is trending to
create widespread light snow over the eastern plains.  Snow totals
over the Palmer Divide will be from 2-4 inches, Colorado Springs
will be form 1-3 inches, Pueblo will be from 0-1 inches, the far
eastern plains will be from 1-3 inches (further south you travel,
the less snow will fall). The mountains will likely meet Winter
Weather Advisory criteria with 6-10 inches expected. High
temperatures on Sunday over the plains will remain below freezing,
which is MUCH below average for this time of year.

Monday through Thursday:

On Monday temperatures will remain below freezing over the plains
and the 40s over the San Luis Valley and the upper Arkansas River
Valley. Lingering snow showers are still possible over the region,
but confidence is low for that to verify, therefore snow has been
excluded in the weather grids.

Temperatures begin a warming trend on Tuesday (Tuesday will still be
chilly) as a ridge begins to build over the region. Expect
temperatures to reach the 50s and 60s once again on Wednesday and
Thursday. Dry conditions are also expected through Thursday, but the
next low pressure system is expected to bring snowfall over the
mountains on Thursday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1044 AM MST Thu Feb 28 2019

VFR and dry conditions with high level scattered to broken cloud
cover are forecast at the three TAF sites (KALS, KCOS, KPUB) over
the next 24 hours. Some guidance hints at overnight fog
developing at KALS, but this is low probability considering cloud
cover overhead. Winds at KCOS and KPUB will increase slightly out
of the south today, and may gust briefly up to 20-25 knots.
Finally, high-res guidance hint at very light isolated showers
over the plains this afternoon, which could very briefly move
over/near KPUB or KCOS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MOZLEY
LONG TERM...SKELLY
AVIATION...LINE
Hazardous weather outlook, Feb 28, 5:27 AM MST, 9 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
527 AM MST Thu Feb 28 2019

COZ058>089-093>099-011230-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
527 AM MST Thu Feb 28 2019

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Patchy fog will reduce visibilities over portions of the Plains this
morning causing areas of hazardous travel conditions.  Fog should
dissipate by 10 am.

Snow will continue over the Central Mountains this afternoon, before
increasing along all of the Continental Divide tonight.  Locations
over the Central Mountains will likely see 1 to 4 inches with
locally higher amounts possible.  Lesser amounts are expected over
the San Juan and La Garita Ranges.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light to moderate snowfall will continue over the Continental
Divide and spread to the eastern mountains through Tuesday. The
best chance for snowfall over the plains will be Saturday
afternoon through Sunday morning. The next chance for snow will be
next Thursday and at this point in time will only be a snow event
for the mountains.

Fog mixed with freezing drizzle and very light snow is expected
over the eastern plains Friday night into Saturday morning.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible along the Continental Divide this afternoon and tonight.

88/SKELLY

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:01 PM MSTWinter Storm WarningPUBAlamosa, Chaffee, Conejos, Costilla, Custer, El Paso and 9 more4 days
Feb 28, 3:01 PM MSTWinter Weather AdvisoryPUBAlamosa, Baca, Bent, Chaffee, Costilla, Crowley and 14 more4 days

Nearby

Winter Storm Watches in Colorado, 2019Every winter storm watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.